Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Charleston, WV

May 15, 2018Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 15, 2018, 5:23 PM EDT for Morgan County, Perry County, Ohio. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 5:23 PM EDT (21:23 UTC)
Expired
May 15, 2018, 6:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 153 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:27 PM EDTTSTM WND DMGCrooksville, OHTREES REPORTED DOWN. TIME ESTIMATED FROM RADAR.
May 15, 5:30 PM EDTTSTM WND DMGCrooksville, OHTREES REPORTED DOWN IN THE CROOKSVILLE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS51 KRLX 152123
SVRRLX
OHC115-127-152200-
/O.NEW.KRLX.SV.W.0035.180515T2123Z-180515T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
523 PM EDT TUE MAY 15 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 600 PM EDT

* At 523 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of South Zanesville to near New
  Lexington to near Shawnee, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Lexington, Shawnee, Crooksville, Corning, Hemlock, Rendville
  and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3982 8217 3981 8208 3977 8208 3977 8200
      3976 8188 3966 8187 3954 8196 3960 8225
      3971 8220 3983 8218 3983 8217
TIME...MOT...LOC 2123Z 277DEG 22KT 3986 8212 3969 8211 3959 8217 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
918 
WWUS51 KRLX 152132
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
532 PM EDT TUE MAY 15 2018

OHC115-127-152200-
/O.CON.KRLX.SV.W.0035.000000T0000Z-180515T2200Z/
Perry OH-Morgan OH-
532 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN PERRY AND NORTHWESTERN MORGAN COUNTIES...

At 532 PM EDT, severe thunderstorms were located along a line
extending from near South Zanesville to 8 miles east of New Lexington
to near Shawnee, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crooksville, Corning, Hemlock, Rendville and Eagleport. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3977 8208 3977 8200 3976 8188 3966 8187
      3954 8196 3959 8219 3969 8211 3982 8213
      3981 8208
TIME...MOT...LOC 2132Z 277DEG 22KT 3985 8206 3968 8205 3958 8211 

HAIL...1.00IN
WIND...60MPH
 
$$

30
341 
WWUS51 KRLX 152153
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
553 PM EDT TUE MAY 15 2018

OHC115-127-152202-
/O.EXP.KRLX.SV.W.0035.000000T0000Z-180515T2200Z/
Perry OH-Morgan OH-
553 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES WILL EXPIRE AT 600 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
central and eastern Morgan County until 5:15 pm. 

LAT...LON 3977 8208 3977 8200 3976 8188 3966 8187
      3954 8196 3959 8219 3969 8211 3982 8213
      3981 8208
TIME...MOT...LOC 2152Z 277DEG 22KT 3984 8191 3967 8190 3957 8196 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:43 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 15, 3:43 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Charleston WV
Issued by National Weather Service JACKSON KY
343 PM EDT Tue May 15 2018

.SYNOPSIS...

Unsettled weather pattern continues through the week with daily
thunderstorm chances in a warm and humid air mass.

&&

.NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/...
As of 340 PM Tuesday...

The latest surface map features a wavy cool front aligned from
east to west across the Ohio Valley. Convection has been
organizing along the boundary, with the most significant
activity occurring towards New England. Aloft, an upper level
low continues to spiral across the eastern Gulf of Mexico,
advecting moisture into the region through the day. So far,
convection has been isolated across the area; however, given the
heating and weakening cap, expect coverage to increase through
late this afternoon and early this evening, with isolated strong
to severe storms possible.

The latest HRRR has also been playing up clusters of convection
moving in from central Ohio, affecting the Parkersburg area in
the 5-6 pm time frame. Depending upon the evolution of the
outflow associated with this activity, further convection may
build downstream into the area, where some locations had seen
heavier rainfall from yesterday. This would pose an isolated
flash flooding threat, but there is not enough confidence for a
watch, as the outflow looks to be fairly progressive as it moves
through the area. Convection will diminish past midnight, with
lows generally in the 60s, with low clouds and fog likely
forming in the wake of the rainfall.

Convection will fire up once again on Wednesday, as general
troughiness takes hold across the Ohio and Tennessee valleys.
Will continue with likely POPs for most locations. Highs will be
cooler, generally upper 70s to lower 80s. Again, an isolated
flash flooding threat will be possible, with less of a threat of
severe, given the weaker shear and instability in place.

&&

.SHORT TERM /6 PM WEDNESDAY EVENING THROUGH THURSDAY NIGHT/...
As of 340 PM Tuesday...

Active pattern continues through the short term. We
also continue to find ourselves between a frontal boundary that
will drop into the area from the north tonight before stalling,
and a tropical system to our south. Moisture will continue to
stream northward into the southern Appalachians with the surface
frontal zone providing a focus for fairly widespread but mainly
afternoon and evening shower and thunderstorm activity.
Sensible weather should remain unsettled and while not hot,
muggy and warm with a small diurnal trend. Afternoon highs
Thursday will climb into the 70s to near 80 and overnight lows
in general will fall into the mid 60s though some of the
typically cooler valleys may get closer to 60.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM Tuesday...

Tropical wave or low in the deep south finally gets picked up by the
westerlies and lifts northward into New England by Sunday. That
leaves us under the sole influence of northern stream disturbances
through the remainder of the forecast. Synoptically, disturbances
will continue to track across the Great Lakes and Ohio Valley but a
more westerly flow aloft may allow for a bit more sunshine and
warmer temps between disturbances...and then the occasional threat
of showers and thunderstorms with each disturbance. Again,
temperatures remain above normal.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

Showers and thunderstorms will initiate and increase in areal
coverage from southeast to northwest through late this
afternoon. Additional and perhaps more organized convection
will move in from central Ohio closer to 00z. This activity
will affect TAF sites through 02 to 03z...bringing periods of
MVFR conditions at times. Showers and thunderstorms look to
diminish in coverage and intensity into the overnight hours,
although some uptick in coverage may be possible along a line
from KCKB to KPKB between 06 and 12z, depending upon
thunderstorm organization upstream into Ohio at that time.
Elsewhere, ceilings and visibilities will lower between 06 and
12z, likely reaching MVFR west of a line from KCKB to KBKW,
with IFR possible at KEKN between 09 and 12z. Ceilings will
gradually raise up through the day on Wednesday, with additional
convection likely firing towards the end of the period. Winds
will average less than 10 kts for most locations through
Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection timing Tuesday may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
EDT 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z WEDNESDAY...There will be periods of MVFR or worse
conditions due to bouts of showers and thunderstorms through the
rest of the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...GEOGERIAN
SHORT TERM...RAY
LONG TERM...RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, May 15, 3:19 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service JACKSON KY
319 PM EDT Tue May 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
026>032-039-040-517>526-161100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia,
southern West Virginia, and western West Virginia.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this afternoon
and tonight. In addition, there is a slight risk for excessive
rainfall this afternoon and tonight that could lead to flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms could cause isolated flash flooding at times from
Wednesday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of severe
weather or flooding this afternoon and tonight.

VAZ003-004-WVZ024-025-033-034-515-516-161100-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
319 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of southwest
Virginia, southeast West Virginia, and southern West Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. Some storms
could be strong and produce gusty winds and small hail. In
addition some thunderstorms could produce heavy rainfall leading
to isolated flash flooding, especially should any storms pass
repeatedly over the same location.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms could cause isolated flash flooding at times from
Wednesday into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 4:29 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT TUE MAY 15 2018

VAZ003-004-152100-
Dickenson-Buchanan-
429 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DICKENSON AND WEST
CENTRAL BUCHANAN COUNTIES...

At 428 PM EDT, a strong thunderstorm was located near Breaks
Interstate, moving north at 10 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Breaks Interstate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3731 8229 3733 8226 3735 8224 3736 8222
      3734 8215 3723 8221 3723 8231
TIME...MOT...LOC 2028Z 195DEG 10KT 3727 8224

30
Special weather statement, May 15, 4:50 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT TUE MAY 15 2018

OHZ066-152115-
Perry-
450 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY...

At 450 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Harbor Hills to Bremen. Movement was east
at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville and Glenford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8209 3956 8218 3956 8226 3959 8226
      3960 8238 3974 8236 3974 8241 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2050Z 285DEG 22KT 3994 8244 3969 8242

30
Special weather statement, May 15, 5:18 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT TUE MAY 15 2018

OHZ066-067-075-152145-
Athens-Morgan-Perry-
518 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PERRY...WESTERN
MORGAN AND NORTHWESTERN ATHENS COUNTIES...

At 518 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Perry State Forest
to near New Lexington to near Shawnee. Movement was east at 35 mph.

Wind gusts of 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Lexington, Glouster, McConnelsville, Shawnee, Perry State Forest,
Buchtel, Crooksville, New Straitsville, Malta, Corning, Jacksonville,
Murray City, Trimble, Hemlock, Rendville, Burr Oak State Park and
Eagleport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8216 3982 8217 3982 8208 3977 8208
      3976 8185 3958 8183 3941 8202 3946 8218
      3947 8217 3956 8216 3956 8226 3959 8226
      3960 8230 3970 8221 3991 8221
TIME...MOT...LOC 2118Z 292DEG 30KT 3984 8213 3967 8213 3954 8226

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:50 PM EDTSpecial Weather StatementRLXPerry25 min
May 15, 5:18 PM EDTSpecial Weather StatementRLXMorgan27 min
May 15, 5:42 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington33 min
May 15, 6:08 PM EDTSpecial Weather StatementRLXWashington37 min
May 15, 6:18 PM EDTSevere Thunderstorm WarningRLXWashington42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.